Missouri, 2002

Heavy Snow in Missouri, February 25 to 26, 2002

February 25 to 26, 2002 · NWS PAH · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 25, 2:00 PM CST, 8 hours earlier.

Area forecast discussion, Feb 25, 2:00 PM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST MON FEB 25 2002

MAIN FORECAST CHALLENGE WILL BE PRECIP TYPE AND AMOUNTS TONIGHT

ANALYSIS OF THE 25/12Z UPPER AIR MAPS WAS DEPICTING A STRONGLY
SLOPED APPROACHING SYSTEM WITH THE 85H FRONT ALONG A KOKC-KLOT
LINE...THE 7H FRONT NEAR A KGLD-KDSM LINE AND THE 5H TROUGH AXIS
OVER A KSLC-KGGW LINE. THE SURFACE FRONT AT 25/16Z EXTENDED FROM
NORTHEAST TEXAS NORTHEAST INTO WESTERN ARKANSAS THEN NORTHEAST
BETWEEN KUNO AND KPOF THEN TO NEAR KLWV. SIGNIFICANT MOISTURE WAS
CONFINED TO AREAS BEHIND THESE AFOREMENTIONED BOUNDARIES...SAVE THE
5H TROUGH AXIS. 88D 0.5 DEG MOSAIC AT 1730Z WAS SHOWING SOME VERY
LIGHT PRECIPITATION JUST EAST OF KSGF IN THE VICINITY OF THE 85H
FRONT.

IN THE SHORT TERM...ALL BUT THE AVN...HAVE THE TIMING OF THE SURFACE
FRONT SUCH THAT IT WILL STILL BE OVER THE EXTREME SOUTHEAST PART OF
THE CWA AT 26/06Z. THE AVN IS MORE PROGRESSIVE WITH THE TIMING OF
THE FRONT...PLACING IT NEAR KBWG AT 26/06Z. BELIEVE THE SLOWER
MODELS MAY THE ONES TO GIVE MORE WEIGHT TOO. CONCERNED THAT THE
SURFACE LOW CURRENTLY NEAR TX/AR IS NOT MOVING AS QUICKLY NORTHEAST
AS PROGGED. THIS MAY SLOW THE PASSAGE OF THE FRONT OVER THE AREA AND
IT MAY NOT BE EAST OF MY SOUTHWEST COUNTIES UNTIL AFTER MIDNIGHT.
PRECIPITATION-WISE AT 25/18Z THE ETA HAS THE BEST HANDLE ON THE
LOCATION OF THE PRECIP. THIS EVENING A SMALL PIECE OF UPPER LEVEL
ENERGY IS PROGGED TO RACE NORTHEAST INTO CENTRAL KENTUCKY. THIS
SHOULD ACT AS ONE AREA OF FOCUS FOR CONVECTIVE SHOWERS. EXPECTED
CAPE VIA THE FORECAST SOUNDINGS IS VERY LOW SO NOT ANTICIPATING
THUNDER. THE SECOND FOCUS FOR PRECIP WILL BE ALONG ITS CURRENT
POSITION...ALOFT ALONG THE 85H FRONT. FORECAST SOUNDINGS SUGGEST
THE FOLLOWING AND WILL ATTEMPT TO GET GRIDS TO REFLECT THE FOLLOWING
FORECAST FOR TONIGHT...

WESTERN SECTIONS...00Z RA...03Z PL...06Z ONWARD SN. 1 TO 2 INCHES
NW...<=1 INCH SW.
CENTRAL SECTIONS...00Z-03Z RA...06Z PL...09Z ONWARD SN. 1 TO 2
INCHES NC...<=1 INCH SC.
NORTHEAST SECTIONS...00Z-06Z RA...09Z RASN...12Z SN. <=1 INCH.
SOUTHEAST SECTIONS...00Z-06Z SHRA...09Z RAPL...12Z FZRA.

TUESDAY THE DEEPEST LOW LEVEL MOISTURE IS FOCUSED ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. SHSN LOOK LIKE A POSSIBILITY
GIVEN BITS OF ENERGY STILL SPIRALING AROUND THE MAIN UPPER LOW. THE
EXPECTED PASSAGE OF THE 7H FRONT. WILL GO WITH 40 POPS NORTH AND 30
SOUTH. TUESDAY NIGHT THE BEST UPPER LEVEL DYNAMICS WILL BE EAST OF
THE AREA BUT STILL WITH WRAP AROUND CLOUDS AND FLURRIES
POSSIBLE...ENDING IN THE WEST AFTER MIDNIGHT AND EARLY WEDNESDAY
MORNING EAST. WILL LEAN TOWARD THE COLDER MAV GUIDANCE FOR TUESDAY
NIGHT...ESPECIALLY IN THE NC AND NW...GIVEN THE EXPECTATION OF
ACCUMULATING SNOW.

WEDNESDAY AFTER SOME MORNING FLURRIES IN THE EAST LOOKS LIKE A SUNNY
DAY. WILL CONTINUE WITH IDEA OF COOLER THAN GUIDANCE LOWS NORTH
GIVEN THE EXPECTED SNOW IN THE NORTH. THURSDAY A SHORTWAVE TROUGH
MOVES ACROSS THE AREA...BUT THE BEST MOISTURE LOOKS TO BE NORTH OF
THE AREA. WILL CONTINUE WITH MOSTLY CLOUDY WORDING.

NEXT BIG CONCERN IS PRECIP LEADING INTO THE WEEKEND. CURRENT
FORECAST MENTIONS RAIN OR SNOW POSSIBLE FRIDAY. WILL KEEP THIS IN
PLACE BUT EXTEND THE CHANCES INTO SATURDAY LOOKING AT OUTPUT FROM
THE CANADIAN...ECMWF AND THE 25/12Z AVN RUN. GIVEN HOW SYSTEMS AT
DAYS 6 AND 7 TEND TO BE SLOWER THAN WHAT GUIDANCE SUGGESTS...PRECIP
MAY CARRY OVER INTO SUNDAY...BUT FOR NOW WILL KEEP THE MOSTLY CLOUDY
WORDING.

.PAH....WINTER WEATHER ADVISORY FOR SNOW AND SLEET TONIGHT ALONG AND NORTH
OF A PERRYVILLE MO TO CARMI IL LINE AND WEST OF THE WABASH RIVER.

DFS

In the hours before

Special weather statement, Feb 25, 4:40 PM CST, 5 hours 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-260430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CST MON FEB 25 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS CHANCE OF THUNDERSTORMS GENERALLY TO THE SOUTHEAST OF A
LINE FROM EVANSVILLE INDIANA TO NEW MADRID MISSOURI THIS EVENING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ANY STORM THAT
DEVELOPS MAY PRODUCE HAIL NEAR SEVERE LEVELS.  THE THUNDERSTORM
THREAT WILL COME TO AN END FROM WEST TO EAST THROUGH THE EVENING AND
WILL BE OUT OF THE AREA SHORTLY AFTER MIDNIGHT.  IN ADDITION...RAIN
WILL CHANGE TO SNOW AS DRASTICALLY COOLER AIR MOVES INTO THE AREA
TONIGHT.

DISCUSSION...
AN ARCTIC COLD FRONT...LOCATED FROM EVANSVILLE INDIANA SOUTHWEST
ALONG THE OHIO RIVER INTO SOUTHEAST MISSOURI LATE THIS
AFTERNOON...WILL MOVE ACROSS THE REMAINDER OF THE QUAD STATE AREA BY
MIDNIGHT.  AN UPPER LEVEL DISTURBANCE...SURGING EASTWARD INTO THE
AREA OVERNIGHT...WILL PRODUCE SIGNIFICANT AMOUNT OF LIFT ALONG AND
BEHIND THE COLD FRONT.

THE STRONG LIFT ACROSS THE AREA WILL RESULT IN MODEST LOW LEVEL
MOISTURE RETURN AND INSTABILITY ALONG AND IMMEDIATELY BEHIND THE
FRONT.  THEREFORE A THUNDERSTORMS CANNOT BE RULED OUT ACROSS MAINLY
WESTERN KENTUCKY THIS EVENING.  DUE TO THE ARCTIC AIRMASS MOVING
INTO THE AREA...ANY STORM THAT DEVELOPS BEHIND THE COLD FRONT WILL
BE CAPABLE OF PRODUCING SLEET OR HAIL APPROACHING SEVERE LIMITS.
THE COLD AIR WILL EVENTUALLY PUSH ANY INSTABILITY OUT OF THE AREA BY
MIDNIGHT.

BEHIND THE FRONT...MUCH COOLER AIR WILL OVERSPREAD THE QUAD STATE
REGION ON THE STRENGTH OF GUSTY NORTHWEST WINDS FROM 15 TO 25 MPH.
AS TEMPERATURES FALL INTO THE 30S AND EVENTUALLY BELOW FREEZING LATE
TONIGHT...THE RAIN ACROSS THE AREA THIS EVENING...WILL QUICKLY MIX
WITH SLEET OR SNOW...BEFORE BECOMING ALL SNOW.  ACCUMULATIONS OF AN
INCH OR LESS WILL BE COMMON ACROSS THE AREA BEFORE THE PRECIPITATION
ENDS.  A WINTER WEATHER ADVISORY HAS BEEN ISSUED NORTH OF A LINE
EXTENDING FROM PERRY COUNTY MISSOURI TO WABASH COUNTY
ILLINOIS...WHERE ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BY
MORNING.

SPOTTER ACTIVATION...
SPOTTERS SHOULD KEEP ALERT TO THE LATEST FORECAST AS ACTIVATION IS
POSSIBLE...MAINLY OVER WESTERN KENTUCKY...THIS EVENING.  IN
ADDITION...EMERGENCY MANAGEMENT AGENCIES SHOULD BE PREPARED TO
MONITOR DETERIORATING ROAD CONDITIONS THROUGH THE NIGHT.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Perry

When
February 25, 10:00 PM CST to February 26, 4:00 AM CST
Where
Perry forecast zone
Reported by
NEWSPAPER
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Around an inch of snow fell across parts of southeast Missouri, mainly north of Cape Girardeau. The snow was enough to close schools in Perryville. Strong and gusty northwest winds changed rain to snow, and plunged wind chills into the teens. The sudden blast of cold air and snow marked the end of an unseasonably mild week, during which high temperatures were around 60 degrees.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282788.